Tetralogy of Fallot affects boys and girls with equal regularity. There is a wide spectrum of ways in which Tetralogy of Fallot can present.
In some infants and children, it can act more like a simple VSD (see discussion of VSD). In these patients the main problem is too much blood flow.
In some infants and children, there can be profound narrowing of the right ventricular outflow tract. Because of the severe narrowing, it is easier for the blood to cross the VSD right-to-left and go out the aorta instead of going to the lungs. If this is the case, the infant or child can become quite blue (cyanotic).
In fact, the most severe form of Tetralogy of Fallot is with pulmonary atresia where no blood can cross from the right ventricle to the pulmonary arteries and lungs. In these infants it is necessary to begin a medication (Prostaglandin E1) to help keep open the Ductus Arteriosis (a vessel connecting the aorta to the pulmonary artery that usually closes soon after birth - see PDA) to maintain some bloodflow to the lungs.
Babies with Tetralogy of Fallot may experience intermittent spells of extreme cyanosis, termed "tetralogy spells," or hypercyanotic spells. These can be serious and even life-threatening.